Ask the Experts: Can certain antibiotics (specifically fluoroquinolones) cause neuropathic pain?

Neurology Now
April/May 2011
Volume 7(2)
p 31
Back to top

NEUROPATHY

QCan certain antibiotics (specifically fluoroquinolones) cause neuropathic pain?

DR. CHRISTOPHER GHARIBO & DR. KRITI SANKHOLKAR RESPOND:

Figure. No caption available.

Click here to enlarge

A Fluoroquinolones are an important group of antibiotics, commonly prescribed to treat infections for use at both home and in the hospital. However, they have been known to cause side effects, including dizziness and headache.

Most of the peripheral nervous system side effects have been described as mild and short in duration, although there have been numerous reports of severe and long-lasting peripheral neuropathies associated with fluoroquinolone use. Symptoms have been described as tingling, numbness, and sometimes “electrical” sensation; burning and shooting pain with night onset; increase in sensitivity to sensory stimuli (hyperesthesia); and symptoms associated with musculoskeletal pain. Patients reported that their symptoms lasted more than two weeks and caused functional limitations including impaired mobility, tendinitis, and disability. Although conclusive studies haven't been conducted to determine why fluoroquinolones may cause neuropathy, it has been found that symptoms completely resolved or improved upon the cessation of fluoroquinolone use.

Because there appears to be a positive correlation between fluoroquinolone use and neuropathic pain, any newly developing or worsening pain symptoms should be considered as a possible link to the fluoroquinolone treatment, and patients should be subsequently switched to another antibiotic.

Most of the data on fluoroquinolone use and the development of neuropathic pain have been gathered from self-reports. Although there are statistical problems with data collected in this manner, it's a start. In addition, it's difficult to determine which patients are at an increased risk for developing neuropathic pain; physicians therefore can't protect patients from potentially developing these symptoms. While it is clear that more studies need to be done to develop a clear picture on this issue, it's also possible that this problem may be more prevalent than we think.

Back to top